View all Ask a Priest |
“Ask a Priest: Can the Morning-After Pill Cause Abortions?”
Q: My boyfriend and I have been discussing issues regarding marriage, and he told me that the emergency contraceptive pill Plan B doesn’t cause an abortion. Is this true? – N.V.
Answered by Fr. Edward McIlmail, LC
A: Plan B (the “morning-after pill”) can possibly cause abortions because it prevents the blastocyst, a tiny human life, from implanting in the uterine wall.
A review of scientific research has shown that the possibility of an abortion by the use of levonorgestrel, the key ingredient in Plan B, cannot be ruled out (see further HERE).
Depending on when levonorgestrel is taken, there is a 3 to 13 percent chance that it would prevent implantation in the womb, according to some doctors.
In such cases the drug doesn’t prevent the union of sperm and ovum that leads to the start of a new human life; rather, it acts as an abortifacient by preventing the natural development of an already existing human life.
By the way, an Internet search will show lots of websites that deny the abortifacient possibilities of the morning-after pill.
You might want to have some a heart-to-heart talk with your boyfriend if you are seriously considering marriage. In any case, contraceptives are morally illicit since they frustrate the meaning of the marital act. If you want to understand why this is the case, you might be interested in the work of Janet E. Smith, such as the posting HERE.
Keep learning more with Ask a Priest
Got a question? Need an answer?
Today’s secular world throws curve balls at us all the time. AskACatholicPriest is a Q&A feature that anyone can use. Just type in your question or send an email to AskAPriest@rcspirituality.org and you will get a personal response back from one of our priests at RCSpirituality. You can ask about anything – liturgy, prayer, moral questions, current events… Our goal is simply to provide a trustworthy forum for dependable Catholic guidance and information. So go ahead and ask your question…